quitting zoloft

Discussion in 'Therapy and Medication' started by downnout, Mar 16, 2008.

  1. downnout

    downnout Well-Known Member

    Does anyone here know about quitting meds? i have a feeling the psych i'm seeing wouldn't want me off the Zoloft but i do and i don't want to fuck my brain up anymore in the process.
  2. ToHelp

    ToHelp Well-Known Member

    What makes you want to go off it? How long have been on it? Beware fast tapers.

    I take Zoloft 100 mg everyday, had an amazingly bad summer last year when I up and decided that I would taper and be done.

    I wound up back on them within three months.

    ADs are very powerful and pernicious: They do stuff to you that you don't realize until you're a couple of weeks or more off of them.

    I can help but I need those questions answered.


    Last edited by a moderator: Mar 16, 2008
  3. downnout

    downnout Well-Known Member

    I just can't tell if it's doing anything, and if it's not I'd rather not be on it. I think I'm having wild mood swings/not really 'with it' and it's messing with my sleep patterns.

    Thanks for the info.
  4. theleastofthese

    theleastofthese SF Friend Staff Alumni

    you don't want to stop any med like that cold turkey. tapering off gradually is the safest way to go, and be sure to tell your doctor so s/he can advise you how to come off them safely. Or else maybe try another to see if it works better for you. Good luck
  5. nagisa

    nagisa Chat & Forum Buddy Staff Alumni

    Actually, A psychiatrist told me that if you stop takeing Zoloft you wont suffer any effects. I did that before and my mom was worried and that is what he told us. But you don't want to go cold turkey with anything unless a doctor tells you it's ok.
  6. Dreamer uk

    Dreamer uk Well-Known Member

    I was taking 100mg as well and I did a very fast taper but I ended up back on it after 3 months, I wish I would never have stopped taking it, it was the most terrible time for me. The benefits of the drug is that it helps with anxiety and depression but there are lots of other side effects to consider as well. It feels wierd when you first start taking them but I found things tend to normalise after a few months, how long you been taking it?
  7. theleastofthese

    theleastofthese SF Friend Staff Alumni

    I've been taking zoloft, with a few times on and off, for the last ten years.
  8. Another factor to consider, other than taking yourself off without supervision/monitoring (and aside from trying other meds - also under the same) - going on and off of meds (anti-depressants) may in all likelihood make them less effective once you start again... Talk to your healthcare provider...
  9. ToHelp

    ToHelp Well-Known Member

    Usahana, this post is nothing personal to you, so please don't take it so such.

    Length of time on this shit plays a large role. The psych sounds like another talking head spouting claims of drug reps. Creds alone mean so little; psychiatrists in the U.S. can be stunningly ignorant, prescribing with abandon benzos like Xanax whilst prejudiced against Valium, a benzo far less troublesome.

    Ayup, that's proven accurate. If you go on one of these brain-altering ADs and it seems to work even a little, you're ill-advised to stop and start, stop and start - or bounce between different ones.

    You're lucky if, like me, you can finally find "home" again and recoup some semblance of stability (I went back on them but had to religiously take it every day.... it took about 10 weeks this time around).

    This is my experience and opinion: If I could go back years in time, I'd have never started them. But Mark knows--if you're going to do it, you best resign yourself to a lifetime on them. They fundamentally cause neurochemical changes in many ways. The "down-regulation" of natural serotonin production is only one way we know of--but it alone can prove difficult to reverse.

  10. Pensive

    Pensive Well-Known Member

    I would talk with your doctor about it, they're quite understanding about changing meds. I stopped taking Mirtazapine almost two months ago and regretted it so much the guilt snowballed, so chat with your team about changing meds and they'll sort you out.
  11. downnout

    downnout Well-Known Member

    I agree, the psych industry is total shit... Not that I don't think drugs can help in some ways, just that there's a lot of bad medicine in that field.

    I've been on Zoloft 100 for about a month now but I want off for all of the reasons ToHelp gave.

    Thanks for the feedback.
  12. ToHelp

    ToHelp Well-Known Member

    :thumbup: One month - then you're good to go. Ease off them over another month or so and you're safe.

    That said, I cannot know your problems so any opinions of my mine cannot (blah blah blah :cool:) substitute for face to face discussion of options for you.

  13. Dreamer uk

    Dreamer uk Well-Known Member

    The starting dose is only about 50mg, I was on this for a couple of months before I moved to 100mg. Have you only been taking the medication for a month in total or was you on a lower dose previously. I guess you've probably changed medications from something else. You should consult a doctor first before you stop the medication, if you haven't been on it long you shouldn't have a problem stopping but there are other things to consider. Are you going to take another medication instead or are you coming off the antidepressants completely? You could try a lower dose if the side effects are disturbing.

    Take care